Serotonin Syndrome - the Price of a Good Mood ; Electric Shocks, Depression, Dizziness - Some Patients Say They Are Feeling Even Worse after They Have Taken Antidepressants Than before. Anastasia Stephens Reports
Stephens, Anastasia, The Independent (London, England)
Louise Anderson dreads going to bed. Most nights she lies awake as electric zaps jolt her body, her muscles contracting uncontrollably. She also suffers chaotic mood swings. Often she is overcome with waves of tingling or dizziness. She feels restless and agitated. "It's like there's a force inside me which I cannot control," she says.
Her symptoms have been called Serotonin Syndrome - or as she describes it in more brutal terms, "the price of trying to re-wire your brain". The syndrome is experienced by those who have taken SSRIs, selective serotonin reuptake inhibitors, a new family of antidepressants, and then attempted to come off them.
Louise, a former advertising executive, is one of more than six million people who are prescribed these drugs each year. The drugs, which include Prozac and the more sophisticated, best-seller Seroxat, aim to counter depression by raising levels of the naturally occurring brain chemical serotonin, which affects mood.
Louise came off her medication a year ago but she says she still suffers from "withdrawal symptoms". Yet Louise is one of a generation that is happy, without a moment's reflection, to alter the brain chemistry with pills. In her early 20s she regularly took ecstasy while clubbing, followed up by a couple of Valium to help her crash later.
With recreational drugs such as ecstacy, a serotonin high is followed a couple of days later by a serotonin low. Yet evidence for longer-term damage, such as recurrent depression and memory loss, is only now unfolding.
SSRIs such as Prozac and Seroxat were promoted in the mid- Nineties on the basis that they did not cause dependency. But, according to a World Health Organisation table of drugs that doctors think cause people most problems when quitting, they are significantly more addictive than Valium. Their withdrawal effects can include involuntary muscle contractions, dizziness, and electric- shock sensations. Anecdotal evidence and some experts suggest that they could throw the brain and nervous system off balance in ways that nobody fully understands yet.
Last month, 35 people in the United States filed a class action against Glaxo-SmithKline, the maker of Seroxat. Their complaint is that GSK refused to warn doctors about the withdrawal effects which they say they suffered. Over the following weeks, lawyers handling the case took approximately 1,500 calls from people all over the world claiming to suffer from similar symptoms.
You need only surf the internet to see the extent of the problem: long lists of people claiming to have Serotonin Syndrome, searching for advice about the bewildering effects SSRIs seem to have on their body - even though they have long stopped taking them.
Some, in their efforts to counteract their unsettling symptoms, are turning to other mood-altering drugs such as Ritalin, which stimulates brain pathways similar to those visited by cocaine.
Louise's story is typical. She is now 29 but feels a lot older. She became depressed at the age of 26, after breaking up with her boyfriend and losing a job. A year later she began taking Seroxat. From drug-induced highs to long, abnormal lows, Louise sought stability in pharmaceutical drugs but believes that her body was addicted to them, then immeasurably altered by them.
"I can't say exactly what brought on the depression," she says, "but I think everything contributed - taking recreational drugs, then being single and living in a competitive society, where if you're `down' you feel isolated. …